Alert archive / North Dakota / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 237, NWS Bismarck, ND

August 10, 2016Mercer County, Morton County, Oliver County, North Dakota

NWS Bismarck, ND issued this severe thunderstorm warning at Aug 10, 2016, 8:22 PM CDT for Mercer County, Morton County, Oliver County, North Dakota. It was in force for 53 min. 6 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 10, 2016, 8:22 PM CDT (01:22 UTC)
Expired
Aug 10, 2016, 9:15 PM CDT
In force
53 min
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Tornado
Possible
Hail
2.75 in
Wind
60.0 mph

Counties Mercer County, ND, Morton County, ND, Oliver County, ND

The radar

The Bismarck radar (KBIS), 59 km from the middle of the area, began a volume at 01:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 10, 8:22 PM CDTHAIL 2.57 Ene Hebron, NDONGOING AT THE TIME OF CALL.
Aug 10, 8:30 PM CDTTSTM WND GST 671 W Glen Ullin, NDGLEN ULLIN AIRPORT OBSERVATION... PEAK GUST.
Aug 10, 8:30 PM CDTTSTM WND GST 671 Wnw Glen Ullin, NDGLEN ULLIN AIRPORT OBSERVATION... PEAK GUST.
Aug 10, 8:35 PM CDTTSTM WND GST 754 Ne Glen Ullin, ND70-75 MPH WINDS ESTIMATED AT THE HIGHWAY 49 EXIT ON INTERSTATE 94 NEAR GLEN ULLIN. ZERO VISIBILITY IN THE HIGH WIND AND HEAVY RAIN.
Aug 10, 8:46 PM CDTHAIL 38 Ne Glen Ullin, NDREPORT RELAYED VIA SOCIAL MEDIA PICTURE. TIME ESTIMATED FROM RADAR.
Aug 10, 9:05 PM CDTHAIL 15 Nw New Salem, NDA FEW QUARTER SIZE PIECES OF HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 6 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Aug 10, 5:59 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.4 hours before the alert went out and 63 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2016-08-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1983 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2016-08-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 118 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1983 J/kg
Mixed-layer CIN
-114 J/kg
Mixed-layer LCL
863 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
118 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
1.0
Supercell composite
8.6

Open this sounding in Storm Lab

The text

As transmitted.

359 
WUUS53 KBIS 110122
SVRBIS
NDC057-059-065-110215-
/O.NEW.KBIS.SV.W.0237.160811T0122Z-160811T0215Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
822 PM CDT WED AUG 10 2016

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL MERCER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  SOUTHERN OLIVER COUNTY IN SOUTH CENTRAL NORTH DAKOTA...
  NORTHWESTERN MORTON COUNTY IN SOUTH CENTRAL NORTH DAKOTA...

* UNTIL 915 PM CDT

* AT 821 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES EAST OF
  HEBRON...OR 9 MILES NORTH OF GLEN ULLIN...MOVING EAST AT 35 MPH.

  THIS IS A VERY DANGEROUS STORM. 

  HAZARD...BASEBALL SIZE HAIL AND 60 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE SEVERELY INJURED. 
           EXPECT SHATTERED WINDOWS...EXTENSIVE DAMAGE TO ROOFS...
           SIDING...AND VEHICLES. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  GLEN ULLIN AROUND 830 PM CDT. 
  NEW SALEM AROUND 900 PM CDT. 
  FISH CREEK DAM AROUND 915 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE SWEET
BRIAR LAKE...JUDSON...NELSON LAKE AND CROWN BUTTE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4658 10130 4663 10130 4663 10146 4670 10172
      4672 10172 4672 10178 4680 10207 4710 10200
      4709 10100 4655 10118
TIME...MOT...LOC 0121Z 282DEG 32KT 4694 10190 

TORNADO...POSSIBLE
HAIL...2.75IN
WIND...60MPH
 
$$

AYD
2 follow-up statements
888 
WWUS53 KBIS 110145
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
845 PM CDT WED AUG 10 2016

NDC057-059-065-110215-
/O.CON.KBIS.SV.W.0237.000000T0000Z-160811T0215Z/
MERCER ND-OLIVER ND-MORTON ND-
845 PM CDT WED AUG 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHERN MERCER...SOUTHERN OLIVER AND NORTHWESTERN MORTON
COUNTIES...

AT 844 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 10 MILES NORTHWEST
OF NEW SALEM...OR 11 MILES NORTHEAST OF GLEN ULLIN...MOVING EAST AT
35 MPH.

HAZARD...TENNIS BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE STORM WILL BE NEAR...
  NEW SALEM AROUND 900 PM CDT. 

OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE SWEET
BRIAR LAKE...JUDSON...NELSON LAKE AND CROWN BUTTE LAKE.

THIS STORM WILL IMPACT INTERSTATE 94 BETWEEN MILE MARKERS 113 AND
126. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4658 10130 4663 10130 4663 10146 4670 10172
      4672 10172 4672 10178 4675 10186 4710 10185
      4709 10100 4655 10118
TIME...MOT...LOC 0144Z 278DEG 31KT 4691 10161 

TORNADO...POSSIBLE
HAIL...2.50IN
WIND...60MPH
 
$$

AYD
943 
WWUS53 KBIS 110200
SVSBIS

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
900 PM CDT WED AUG 10 2016

NDC057-110209-
/O.CAN.KBIS.SV.W.0237.000000T0000Z-160811T0215Z/
MERCER ND-
900 PM CDT WED AUG 10 2016

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN MERCER COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE THE WARNING HAS BEEN CANCELLED.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 100 AM CDT FOR
SOUTH CENTRAL NORTH DAKOTA.

LAT...LON 4658 10130 4663 10130 4663 10146 4671 10172
      4672 10172 4672 10173 4710 10162 4709 10100
      4655 10118
TIME...MOT...LOC 0159Z 281DEG 31KT 4688 10144 

$$

NDC059-065-110215-
/O.CON.KBIS.SV.W.0237.000000T0000Z-160811T0215Z/
OLIVER ND-MORTON ND-
900 PM CDT WED AUG 10 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 915 PM CDT
FOR SOUTHERN OLIVER AND NORTH CENTRAL MORTON COUNTIES...

AT 859 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER NEW SALEM...OR
19 MILES EAST OF GLEN ULLIN...MOVING EAST AT 35 MPH.

HAZARD...PING PONG BALL SIZE HAIL AND 60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
         DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
         WIND DAMAGE TO ROOFS...SIDING...AND TREES. 

THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
SOUTHERN OLIVER AND NORTH CENTRAL MORTON COUNTIES...INCLUDING THE
FOLLOWING LOCATIONS: SWEET BRIAR LAKE...JUDSON...NELSON LAKE AND
CROWN BUTTE LAKE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

TORRENTIAL RAINFALL IS OCCURRING WITH THIS STORM...AND MAY LEAD TO
FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED ROADWAYS.

&&

LAT...LON 4658 10130 4663 10130 4663 10146 4671 10172
      4672 10172 4672 10173 4710 10162 4709 10100
      4655 10118
TIME...MOT...LOC 0159Z 281DEG 31KT 4688 10144 

TORNADO...POSSIBLE
HAIL...1.50IN
WIND...60MPH
 
$$

AYD

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 10, 6:54 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, Aug 10, 6:54 PM CDT, 1 hour 28 minutes before
Area Forecast Discussion
National Weather Service Bismarck ND
654 PM CDT WED AUG 10 2016

.UPDATE...
Issued at 654 PM CDT Wed Aug 10 2016

A severe thunderstorm watch, number 441 has been issued until 1am
cdt Thursday. Updates to text products have been sent.

&&

.SHORT TERM...(This evening through Thursday)
Issued at 258 PM CDT Wed Aug 10 2016

Convection rapidly developed late morning over our southeast
counties resulting in severe thunderstorm warnings and a flash
flood warning. Per coordination with SPC included Dickey county in
a severe thunderstorm watch, although activity has tapered off the
past hour. Storms have been elevated, north of the warm front and
supported by low level jet. Surface low is currently located over
western South Dakota, helping advect low level moisture over our
region. Current dewpoints range from low 60s northwest to
mid/upper 60s southeast. Main concerns for the forecast are
convective trends, both across the southeast, but also in
northwest and central, where high res models are developing
convection today and this evening. Latest HRRR brings storms into
the northwest by 22z. The SREF calibrated severe thunderstorm
probability output shows an enhanced probability of severe over
this area at 00z, while also showing a higher probability of severe
over south central ND this evening. These solutions, especially
over the northwest, seem reasonable with water vapor imagery
showing closed upper low over north central Montana with a short
wave rotating around the base toward eastern Montana.

Otherwise, should see a gradual decrease in activity overnight as
surface low reaches the eastern Dakotas by 12Z Thu, with some
lingering showers and thunderstorms possible east in the morning.

.LONG TERM...(Thursday night through Wednesday)
Issued at 258 PM CDT Wed Aug 10 2016

Overall, a drier pattern expected through the extended. Temps will
initially be cooler as the system currently affecting the area
passes to our east. Upper level ridge builds across the western
CONUS by the weekend, with the Northern Plains in northwest flow.
Highs will warm back to the 80s by Sunday, approaching 90 by
Monday across the west and south.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 654 PM CDT Wed Aug 10 2016

Severe thunderstorms possible until around midnight for
KMOT/KBIS/KJMS. Otherwise mvfr to ifr cigs expected at KJMS after
07z to 17z Thursday.

&&

.BIS Watches/Warnings/Advisories...
NONE.
&&

UPDATE...KS
SHORT TERM...JNS
LONG TERM...JNS
AVIATION...KS
Hazardous weather outlook, Aug 10, 6:50 PM CDT, 1 hour 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
650 PM CDT WED AUG 10 2016

NDZ002>005-009>013-017>023-025-032>037-041-042-044>048-050-051-
120000-
BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-MCHENRY-
PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-FOSTER-
BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-STUTSMAN-HETTINGER-GRANT-
ADAMS-SIOUX-EMMONS-LOGAN-LA MOURE-MCINTOSH-DICKEY-
650 PM CDT WED AUG 10 2016 /550 PM MDT WED AUG 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH HAS BEEN ISSUED UNTIL 1AM CDT
THURSDAY. THUNDERSTORMS ARE POSSIBLE WITH LARGE HAIL AND DAMAGING
WINDS. PLEASE SEE WWW.WEATHER.GOV/BIS FOR MORE DETAILS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS CAN CALL THE NATIONAL WEATHER SERVICE AT 1-800-247-0212
WITH YOUR STORM REPORTS.

NDZ001-031-040-043-120000-
DIVIDE-GOLDEN VALLEY-SLOPE-BOWMAN-
650 PM CDT WED AUG 10 2016 /550 PM MDT WED AUG 10 2016/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST NORTH
DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

KS

In the hours before

Local storm report, Aug 10, 7:56 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
756 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0726 PM     HAIL             8 WNW NEW HRADEC        47.05N 103.03W
08/10/2016  E2.50 INCH       BILLINGS           ND   PUBLIC

            RELAYED VIA SOCIAL MEDIA. TIME ESTIMATED
            FROM RADAR.

&&

ZH
Local storm report, Aug 10, 8:00 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
800 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0749 PM     HAIL             5 N RICHARDTON          46.96N 102.32W
08/10/2016  E2.00 INCH       STARK              ND   PUBLIC

            RELAYED WITH PICTURE VIA SOCIAL MEDIA. TIME
            ESTIMATED FROM RADAR.

&&

ZH
Local storm report, Aug 10, 8:10 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
810 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     FUNNEL CLOUD     HEBRON                  46.90N 102.04W
08/10/2016                   MORTON             ND   EMERGENCY MNGR

            EMERGENCY MANAGER AND TRAINED SPOTTERS
            REPORTED A FUNNEL CLOUD.

&&

ZH
Local storm report, Aug 10, 8:11 PM CDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
811 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0807 PM     HAIL             2 W HEBRON              46.90N 102.09W
08/10/2016  E1.00 INCH       MORTON             ND   PUBLIC

            .

&&

ZH
Local storm report, Aug 10, 8:13 PM CDT, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
813 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 PM     HAIL             5 N RICHARDTON          46.96N 102.31W
08/10/2016  M3.00 INCH       STARK              ND   LAW ENFORCEMENT

            EXTREME DAMAGE FROM VERY LARGE HAIL REPORTED NORTH OF
            RICHARDTON.

&&

JVINING
Local storm report, Aug 10, 8:17 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
817 PM CDT WED AUG 10 2016

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0736 PM     HAIL             7 N TAYLOR              47.00N 102.43W
08/10/2016  E2.75 INCH       STARK              ND   CO-OP OBSERVER

            .

&&

ZH

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 10, 7:31 PM CDTSevere Thunderstorm WarningBISDunn, McLean, Mercer59 min
Aug 10, 7:39 PM CDTSevere Thunderstorm WarningBISDunn, Mercer, Morton, Stark66 min
Aug 10, 7:43 PM CDTTornado WarningBISMorton, Stark32 min
Aug 10, 8:10 PM CDTTornado WarningBISMorton35 min
Aug 10, 9:15 PM CDTSevere Thunderstorm WarningBISBurleigh, Morton, Oliver45 min
Aug 10, 9:35 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Morton, Oliver55 min
Aug 10, 10:29 PM CDTAreal Flood AdvisoryBISFoster, Wells6 hr
Aug 10, 11:17 PM CDTSpecial Weather StatementBISDivide28 min
Aug 10, 11:24 PM CDTSpecial Weather StatementBISWilliams36 min
Aug 10, 11:28 PM CDTSpecial Weather StatementBISWilliams32 min
Aug 10, 11:51 PM CDTAreal Flood WarningBISDickey36 hr
Aug 10, 11:52 PM CDTSpecial Weather StatementBISWilliams38 min
Aug 10, 11:59 PM CDTSpecial Weather StatementBISDivide46 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.